Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 490, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 22, 2008, 5:27 PM CDT for Cherokee County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2008, 5:27 PM CDT (22:27 UTC)
- Expired
- Jul 22, 2008, 6:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 125 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1917 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 222228
SVRSGF
KSC021-222315-
/O.NEW.KSGF.SV.W.0490.080722T2227Z-080722T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CDT TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 615 PM CDT.
* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR SHERWIN...OR 6 MILES WEST OF COLUMBUS...
MOVING SOUTHWEST AT 9 MPH. THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WESTERN CHEROKEE COUNTY...INCLUDING THE TOWN OF FAULKNER.
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING
IN EFFECT FOR CHEROKEE COUNTY.
LAT...LON 3733 9507 3733 9482 3709 9477 3699 9476
3699 9507
TIME...MOT...LOC 2227Z 048DEG 8KT 3716 9496
$$
ANGLE2 follow-up statements
000
WWUS53 KSGF 222253
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT TUE JUL 22 2008
KSC021-222315-
/O.CON.KSGF.SV.W.0490.000000T0000Z-080722T2315Z/
CHEROKEE KS-
554 PM CDT TUE JUL 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN CHEROKEE COUNTY...
AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR FAULKNER...OR 6 MILES SOUTHEAST OF OSWEGO...
MOVING SOUTHWEST AT 11 MPH. THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WESTERN CHEROKEE COUNTY.
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
LAT...LON 3727 9508 3728 9507 3731 9508 3731 9507
3733 9506 3733 9482 3709 9477 3699 9476
3699 9507 3724 9508
TIME...MOT...LOC 2254Z 049DEG 10KT 3711 9503
$$
ANGLE000
WWUS53 KSGF 222309
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT TUE JUL 22 2008
KSC021-222319-
/O.EXP.KSGF.SV.W.0490.000000T0000Z-080722T2315Z/
CHEROKEE KS-
609 PM CDT TUE JUL 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHEROKEE COUNTY
EXPIRES AT 615 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3727 9508 3728 9507 3731 9508 3731 9507
3733 9506 3733 9482 3709 9477 3699 9476
3699 9507 3724 9508
TIME...MOT...LOC 2309Z 049DEG 10KT 3708 9507
$$
ANGLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:31 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 22, 2:31 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 231 PM CDT TUE JUL 22 2008 .DISCUSSION... CURRENTLY AN OUTFLOW BOUNDARY FROM LAST NIGHTS AND THIS MORNINGS MCS IS MOVING SOUTH THROUGH THE CWA. THUNDERSTORMS ARE DEVELOPING ALONG AND JUST BEHIND THIS BOUNDARY. THE AIRMASS OUT AHEAD OF THIS BOUNDARY IS MOIST AND UNSTABLE WITH ML CAPES OF 2000 TO 3000 J/KG WITH LITTLE CIN AND DEWPOINTS IN THE 70S. STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG IN THIS AIRMASS ALONG THIS BOUNDARY. THE MAIN HAZARDS EXPERIENCED WITH THIS ACTIVITY HAVE BEEN WINDS UP TO 60 MPH...NICKEL SIZE HAIL AND PERIODS OF VERY HEAVY RAINFALL. THIS OUTFLOW BOUNDARY WILL CONTINUE TO PUSH SOUTH THROUGH THE REMAINDER OF THE AFTERNOON HOURS...WITH STRONG TO SEVERE THUNDERSTORM DEVELOP POSSIBLE ALONG THIS BOUNDARY ACROSS SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS. BY THIS EVENING THIS ACTIVITY SHOULD PUSH TO THE SOUTH AND OUT OF THE CWA. AN UPPER LEVEL LOW NORTH OF THE GREAT LAKES REGION IS SPINNING SOME UPPER LEVEL ENERGY TOWARDS THE AREA. THERE IS A STALLED SURFACE FRONTAL BOUNDARY LOCATED ACROSS NORTHERN MISSOURI WHICH WILL LIKELY PUSH FARTHER SOUTH THIS EVENING AS THIS ENERGY MOVES TOWARDS THE AREA. REDEVELOPMENT OF THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS THE EASTERN CWA. THIS AREA HAS BEEN PRETTY WELL WORKED OVER BY TODAYS THUNDERSTORM ACTIVITY...SO IT SHOULD BE HARD PRESSED TO SEE MUCH SEVERE WEATHER IF ANYTHING CAN REDEVELOPMENT THIS EVENING...UNLESS THE SUN COMES OUT AND REALLY WARMS THINGS UP. COULD SEE SOME LINGER SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN MISSOURI DURING THE OVERNIGHT HOURS INTO WEDNESDAY MORNING. THE REGION WILL GENERALLY BE IN NORTHWEST FLOW ALOFT THROUGH MUCH OF THE FORECAST PERIOD IN RESPONSE TO AN UPPER LEVEL RIDGE OVER THE ROCKY MOUNTAIN REGION...AND AN UPPER LEVEL LOW LOCATED NORTH OF THE GREAT LAKES REGION. THE STORM TRACK SHOULD REMAIN TO THE NORTH AND EAST OF THE CWA FOR MUCH OF THE PERIOD...BUT WILL HAVE TO WATCH AND SEE IF ANY UPPER LEVEL DISTURBANCES RIDE THE NORTHWEST FLOW INTO THE AREA. ALSO...NIGHTLY MCS DEVELOPMENT ALSO LIKELY ACROSS THE NORTHERN CENTRAL PLAINS INTO THE NORTHERN PLAINS THROUGHOUT THE PERIOD...WHICH COULD POSSIBLY MOVE SOUTH INTO THE AREA DURING THIS PERIOD. HAVE INCLUDED SLIGHT TO CHANCE POPS THROUGH MUCH OF THE FORECAST PERIOD TO ACCOUNT FOR THIS...WITH THE BEST CHANCES ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE CWA. ALSO...THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE. THEREFORE IF ENOUGH HEATING CAN OCCUR ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE. AT THIS TIME THE BEST CHANCES FOR THUNDERSTORMS APPEAR TO BE SATURDAY NIGHT INTO SUNDAY NIGHT...AS UPPER LEVEL ENERGY MOVES TOWARD THE AREA. WISE && .AVIATION... FOR THE 18Z TAF CYCLE...SCATTERED THUNDERSTORMS CAN BE EXPECTED FOR MUCH OF THE AFTERNOON. EXPECT MVFR WITH BRIEF IFR CONDITIONS AROUND STORMS...ALONG WITH GUSTY WINDS. SKIES ARE EXPECTED TO CLEAR LATER THIS EVENING WITH VFR CONDITIONS PREVAILING. WINDS WILL BECOME LIGHT OUT OF THE SOUTHEAST TONIGHT. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 22, 1:00 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE JUL 22 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 100 PM CDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. AREAS AFFECTED AND TIMING: ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT. DISCUSSION: A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH ACROSS SOUTHERN MISSOURI THROUGH THE MID AFTERNOON HOURS. THESE STORMS WILL AFFECT AREAS ROUGHLY ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR. ADDITIONAL THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS CENTRAL MISSOURI THROUGH THE REMAINDER OF THIS AFTERNOON. MOST OF THE THUNDERSTORM ACTIVITY WILL WEAKEN THIS EVENING...HOWEVER ADDITIONAL THUNDERSTORM DEVELOPMENT WILL REMAIN POSSIBLE ACROSS CENTRAL MISSOURI OVERNIGHT...ROUGHLY ALONG AND EAST OF HIGHWAY 65. WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL ALL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON A DAILY BASIS THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS SEVERAL UPPER DISTURBANCES PUSH THROUGH THE REGION AND INTERACT WITH AN UNSTABLE AIR MASS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, Jul 22, 3:57 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT TUE JUL 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 2 NW CRESTLINE 37.19N 94.73W
07/22/2008 M1.00 INCH CHEROKEE KS EMERGENCY MNGR
&&
JLTLocal storm report, Jul 22, 4:32 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
432 PM CDT TUE JUL 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG JOPLIN 37.08N 94.51W
07/22/2008 JASPER MO PUBLIC
SMALL TREE LIMBS FROM A SYCAMORE TREE WERE BLOWN DOWN.
APPROXIMATE DIAMETER OF THE LIMBS WERE 3 TO 4 INCHES.
&&
JLTLocal storm report, Jul 22, 4:34 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT TUE JUL 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG JOPLIN 37.08N 94.51W
07/22/2008 JASPER MO PUBLIC
SMALL TREE LIMBS FROM A SYCAMORE TREE WERE BLOWN DOWN.
APPROXIMATE DIAMETER OF THE LIMBS WERE 3 TO 4 INCHES.
ESTIMATED WIND SPEED OF 50 MPH
&&
CORRECTED REMARKS
JLTLocal storm report, Jul 22, 4:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CDT TUE JUL 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 2 E GALENA 37.08N 94.60W
07/22/2008 M1.00 INCH JASPER MO TRAINED SPOTTER
&&
JLTSpecial weather statement, Jul 22, 4:46 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 446 PM CDT TUE JUL 22 2008 KSZ097-101-222230- CRAWFORD KS-CHEROKEE KS- 446 PM CDT TUE JUL 22 2008 ...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN CRAWFORD AND WESTERN CHEROKEE COUNTIES UNTIL 530 PM CDT... AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF ST. PAUL TO 12 MILES NORTHWEST OF CARONA...MOVING SOUTH AT 4 MPH. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. PENNY SIZE HAIL...WINDS AROUND 50 MPH...HEAVY RAINFALL AND FREQUENT LIGHTNING ARE EXPECTED WITH THESE STORMS. ANGLE
Local storm report, Jul 22, 4:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT TUE JUL 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG OZARK 37.02N 93.21W
07/22/2008 CHRISTIAN MO EMERGENCY MNGR
SEVERAL TREES WERE BLOWN DOWN IN THE CITY OF OZARK
ALONG WITH TRANSFORMER KNOCK OFF LINE
&&
JLTThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:47 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 58 min |
| Jul 22, 4:38 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.